GERD, or PPI reaction,

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

JTMC
New Member


Date Joined Jun 2011
Total Posts : 1
   Posted 6/7/2011 10:07 PM (GMT -6)   
Need some candid advice.

40 yr old male. Until recently healthy, athletic, Never had heartburn before.

Spent a year in Afghanistan and daily had to take Doxycycline (anti malarial). 9 months into deployment started suffering nausea and chest pain. Doc says Doxy causes reflux symptoms and prescribes Zantac, but never given any testing. Stop taking doxy prior to leaving Afghanistan

Return from deployment, and am suffering constant chest pain. Doc sends me to cardiologist; no heart issues. Sends me to GI doc, does an endoscopy, nothing found. Prescribes Nexium, suffer alternating periods of depression and anxiety, and bad headaches. Switches me to Aciphex, 20mg 2x day. Depression goes away, but still not totally mentally clear.

Slowly get better over next 6 months, but still have almost daily chest pain. Severity has decreased. Have another endoscopy, (was hoping for a Bravo to prove/disprove GERD, but machine broke the day of procedure.) Esophagus appeared normal, no hiatus, no strictures etc. Doc says symptoms align with GERD and continue the PPI.

I'd really rather not take the PPI, but every time I try and stop the chest pain increases. So I've never gone more than 10 days off the PPI.

Does this sound like GERD? Will things ever get better? Should I try and stop the PPI for 30 days or so?

thoughts?

jasmine8
Regular Member


Date Joined Jan 2011
Total Posts : 69
   Posted 6/8/2011 12:03 AM (GMT -6)   
Hi there,

I understand not wanting to take PPIs forever. They actually are not meant to take forever and cause problems with your body's adsorption of calcium and magnesium. It's a good sign that your EGD is normal!!! Lucky you. So in my opinion, I would stop taking the PPIs and try some other options. A lot of people (myself included) swear by digestive enzymes and probiotics. Just take a digestive enzyme before eating and eat yogurt once a day (plain is best--sugar/fructose can cause GERD). You could also try keeping a food diary. It may be that certain foods are upsetting you. The main culprits are dairy, sugars, gluten. You could also get a food allergy test just to double check.
Also when quitting PPIs you can get what I call "volcanic reflux" but it will go away eventually just cut down on the PPIs gradually. Go to once a day for a couple of weeks then every other day, then every 2 days, then not at all. I went off of PPIs like that and it went all right (but I never had luck with PPIs so I was glad to be rid of them).
Here are some natural remedies to help your chest pain until your stomach calms down after discontinuing PPIs: DGL licorice chewable tablet coat your esophagus, raw honey (my favorite) coats the esophagus and the enzymes calms my reflux, aloe vera juice is supposed to heal erosions, and of course the digestive enzymes to help your food digest faster. Walking after meals helps your stomach empty more quickly, and the best of all a VERY clean diet--raw veggies, veggies, veggies!
Hope this helps

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14475
   Posted 6/8/2011 5:28 PM (GMT -6)   
You might be a person who PPIs don't work for you or causes problems.
Can you raise the head of your bed, it will keep the acid down at night.
Try to get the Bravo done. I know dealing with the VA is a pain, but try to get it done soon.
Joy

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 6/11/2011 3:10 PM (GMT -6)   
Hi, just wondering if you got tested for helicobacter? It's possible the antibiotics did a partial eradication but didn't finish the job, leaving you with symptoms. If your symptoms only began after the long course of antibiotics then I would definitely consider probiotics. Also possible the onset of symptoms coincided with the stressful placement, but if you don't normally react that way then it may just be coincidence.

My first scope was normal . . but the symptoms were real enough all the same. Three years later my scope showed evidence of the reflux.

If you have a lot of side effects from ppis you could experiment with Zantac; alternatively you could experiment with adding Zantac in addition to your ppi just to see if it relieves your symptoms. If your symptoms come under control with extra antacid measures, that would help confirm the diagnosis of reflux/GERD type problem.

Also, just a thought, but was your diet drastically different to normal when you went out there?

I would check up on helicobacter to start with. Oh - and when you tried coming off ppis you may have had acid rebound; mine peaked at 10 days but second time around I got through it with a lot of Zantac. I don't think I would try coming off them until you have felt well for a while though.

Hope that helps; it may take a period of experimentation to get a feel for what is going on, but with time and persistence you'll get to grips with the nature of your problem.
New stuff: GERD. Interstitial Cystitis
Lifelong stuff: Food allergies, eczema, asthma
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, September 23, 2018 10:39 PM (GMT -6)
There are a total of 3,005,970 posts in 329,290 threads.
View Active Threads


Who's Online
This forum has 161814 registered members. Please welcome our newest member, thk.
316 Guest(s), 10 Registered Member(s) are currently online.  Details
Youngguy90, ANB, Mind body spirit, auzzie, clemxiii, Girlie, Noah2112, 61Impala, Alxander, mareish